Alert archive / Wyoming / High Wind Watches in 2018

High Wind Watch 1, NWS Cheyenne, WY

January 8, 20184 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Jan 8, 2018, 2:12 AM MST for 4 counties in Wyoming. It took effect at Jan 9, 2018, 6:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 8, 2018, 2:12 AM MST (09:12 UTC)
In effect from
Jan 9, 2018, 6:00 AM MST
Expired
Jan 8, 2018, 9:31 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.2 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2012 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

618 
WWUS75 KCYS 080912
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
212 AM MST Mon Jan 8 2018

...STRONG WINDS POSSIBLE IN THE WIND PRONE AREAS OF SOUTHEAST
WYOMING ON TUESDAY... 

WYZ106-110-116-117-090000-
/O.NEW.KCYS.HW.A.0001.180109T1200Z-180110T0000Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
212 AM MST Mon Jan 8 2018

...HIGH WIND WATCH IN EFFECT FROM EARLY TUESDAY MORNING THROUGH 
TUESDAY AFTERNOON...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from early Tuesday morning through 
Tuesday afternoon.

* TIMING...5 AM to 5 PM MST Tuesday. 

* WINDS...West to southwest 35 to 45 MPH with gusts to 65 MPH.

* IMPACTS...Mainly to transportation. Dangerous travel conditions
  for light weight and high profile vehicles, including potential
  for blow overs. This includes the Arlington and Elk Mountain
  area along Interstate 80 between Laramie and Rawlins, Interstate
  80 between Cheyenne and Laramie, and the Bordeaux area along
  Interstate 25 between Chugwater and Wheatland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

HAMMER
3 follow-up statements
509 
WWUS75 KCYS 082012
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
112 PM MST Mon Jan 8 2018

...STRONG WINDS POSSIBLE IN THE WIND PRONE AREAS OF SOUTHEAST
WYOMING ON TUESDAY...

WYZ106-110-116-117-091200-
/O.EXT.KCYS.HW.A.0001.180109T1300Z-180110T0100Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
112 PM MST Mon Jan 8 2018

...HIGH WIND WATCH NOW IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON...

* TIMING...6 AM to 6 PM MST Tuesday.

* WINDS...West to southwest 35 to 45 MPH with gusts to 65 MPH.

* IMPACTS...Mainly to transportation. Dangerous travel 
  conditions for light weight and high profile vehicles, 
  including potential for blow overs. This includes the 
  Arlington and Elk Mountain area along Interstate 80 between 
  Laramie and Rawlins, Interstate 80 between Cheyenne and 
  Laramie, and the Bordeaux area along Interstate 25 between 
  Chugwater and Wheatland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

Rubin
315 
WWUS75 KCYS 082340
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
440 PM MST Mon Jan 8 2018

...STRONG WINDS LIKELY IN THE WIND PRONE AREAS OF SOUTHEAST 
WYOMING ON TUESDAY...

WYZ110-091200-
/O.UPG.KCYS.HW.A.0001.180109T1300Z-180110T0100Z/
/O.NEW.KCYS.HW.W.0001.180109T0900Z-180110T0100Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
440 PM MST Mon Jan 8 2018

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 6 PM MST TUESDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 2 AM to 6 PM MST Tuesday. The
High Wind Watch is no longer in effect. 

* TIMING...2 AM to 6 PM MST Tuesday.

* WINDS...West to southwest 35 to 45 MPH with gusts to 65 MPH.

* IMPACTS...Mainly to transportation. Dangerous travel conditions
  for light weight and high profile vehicles, including potential
  for blow overs. This includes the Arlington and Elk Mountain
  area along Interstate 80 between Laramie and Rawlins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ116-117-091200-
/O.UPG.KCYS.HW.A.0001.180109T1300Z-180110T0100Z/
/O.NEW.KCYS.HW.W.0001.180109T1300Z-180110T0100Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
440 PM MST Mon Jan 8 2018

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM MST TUESDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 6 AM to 6 PM MST Tuesday. The
High Wind Watch is no longer in effect. 

* TIMING...6 AM to 6 PM MST Tuesday.

* WINDS...West to southwest 35 to 45 MPH with gusts to 65 MPH.

* IMPACTS...Mainly to transportation. Dangerous travel conditions
  for light weight and high profile vehicles, including potential
  for blow overs. This includes Interstate 80 between Cheyenne and
  Laramie.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ106-091200-
/O.CON.KCYS.HW.A.0001.180109T1300Z-180110T0100Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
440 PM MST Mon Jan 8 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON...

* TIMING...6 AM to 6 PM MST Tuesday.

* WINDS...West to southwest 35 to 45 MPH with gusts to 65 MPH.

* IMPACTS...Mainly to transportation. Dangerous travel conditions
  for light weight and high profile vehicles, including potential
  for blow overs. This includes the Bordeaux area along 
  Interstate 25 between Chugwater and Wheatland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
986 
WWUS75 KCYS 090431
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
931 PM MST Mon Jan 8 2018

...STRONG WINDS LIKELY IN THE WIND PRONE AREAS OF SOUTHEAST
WYOMING LATE TONIGHT THROUGH TUESDAY...

WYZ106-091245-
/O.UPG.KCYS.HW.A.0001.180109T1300Z-180110T0100Z/
/O.EXA.KCYS.HW.W.0001.180109T1300Z-180110T0100Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
931 PM MST Mon Jan 8 2018

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM MST TUESDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 6 AM to 6 PM MST Tuesday. The
High Wind Watch is no longer in effect. 

* TIMING...6 AM to 6 PM MST Tuesday.

* WINDS...West to southwest 35 to 45 MPH with gusts to 65 MPH.

* IMPACTS...Mainly to transportation. Dangerous travel 
  conditions for light weight and high profile vehicles, 
  including potential for blow overs. This includes the Bordeaux 
  area along Interstate 25 between Chugwater and Wheatland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ110-091245-
/O.CON.KCYS.HW.W.0001.180109T0900Z-180110T0100Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
931 PM MST Mon Jan 8 2018

...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 AM TO 6 PM MST
TUESDAY...

* TIMING...2 AM to 6 PM MST Tuesday.

* WINDS...West to southwest 35 to 45 MPH with gusts to 65 MPH.

* IMPACTS...Mainly to transportation. Dangerous travel 
  conditions for light weight and high profile vehicles, 
  including potential for blow overs. This includes the 
  Arlington and Elk Mountain area along Interstate 80 between 
  Laramie and Rawlins. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ116-117-091245-
/O.CON.KCYS.HW.W.0001.180109T1300Z-180110T0100Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
931 PM MST Mon Jan 8 2018

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM TO 6 PM MST
TUESDAY...

* TIMING...6 AM to 6 PM MST Tuesday.

* WINDS...West to southwest 35 to 45 MPH with gusts to 65 MPH.

* IMPACTS...Mainly to transportation. Dangerous travel 
  conditions for light weight and high profile vehicles, 
  including potential for blow overs. This includes Interstate 
  80 between Cheyenne and Laramie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 7, 9:31 PM MST, 4 hours 41 minutes earlier.

Area forecast discussion, Jan 7, 9:31 PM MST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
931 PM MST Sun Jan 7 2018

.SHORT TERM...(This evening through Tuesday Night)
Issued at 1228 PM MST Sun Jan 7 2018

Tonight...Quiet night as the flow aloft backs slightly to northwest
with increasing heights. Low temperature mainly in the 20s with some
teens in the lower elevation river valleys.

Monday...The ridge axis aloft moves to our east with the flow
becoming west. This will aid in the development of a surface lee
trough and boost maximum temperatures into the mid 40s to mid 50s
with downslope southwest winds.

Monday night...Even more mild as the atmosphere modifies with some
locations seeing overnight lows above freezing due to decent mixing
and winds. Winds will be on the increase as the Craig to Casper
850/700 mb height gradients strengthen.

Tuesday...Another mild day with west southwest flow aloft, though
abundant middle and high clouds will temper warming. Our wind prone
locations may see near high wind criteria based on projected Craig
to Casper 850/700 mb height gradients exceeding 50 meters. Snow
chances will spread into the Sierra Madre Range in the afternoon
ahead of the next shortwave trough aloft.

.LONG TERM...(Wednesday through Sunday)
Issued at 1228 PM MST Sun Jan 7 2018

Wednesday...The upper trough is forecast even further south than
yesterday's model runs indicated, tracking eastward across northern
New Mexico. With deepest moisture and strongest dynamics across
Colorado, they will see the most snow, though our counties should
still see widespread snow with lesser amounts. As the Canadian cold
front sinks south of our counties in the afternoon, this will be the
prime time for the snowfall event, even though the system will be
progressive, limiting snowfall amounts. Blowing snow may be the
biggest issue with this snowfall event with reduced visibilities.

Thursday...Drying out after daybreak as the flow aloft turns
northwest and the upper trough moves further away. Continued windy
and cold per progged low and mid level gradients.

Friday...Another weaker shortwave trough aloft and cold front will
sweep across our counties, producing a chance of snow.

Saturday/Sunday...A dry and windy few days with progged low and mid
level gradients with strong north northwest flow aloft and limited
low and mid level moisture.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 930 PM MST Sun Jan 7 2018

VFR conditions expected for all southeast Wyoming and Nebraska
Panhandle airports next 24 hours and beyond as high pressure over
western WYoming remains in control of the weather. No weather
impacts are expected for airport operations.

&&

.FIRE WEATHER...
Issued at 1228 PM MST Sun Jan 7 2018

Minimal concerns based on projected winds and humidities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...GCC
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jan 7, 4:02 AM MST, 22 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
402 AM MST Sun Jan 7 2018

WYZ104>106-109>117-081100-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
402 AM MST Sun Jan 7 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Gusty and locally strong winds are possible Monday night into
Tuesday especially in the wind prone areas. Snow is then likely to
fall late Wednesday and Wednesday night with some accumulation
possible.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>103-107-108-118-119-
081100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-East Platte County-
Goshen County-Central Laramie County-East Laramie County-
402 AM MST Sun Jan 7 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A low pressure system should bring some snow to the area late
Wednesday through Wednesday night along with gusty winds.
Accumulating snow is possible along with the possibility for
some blowing and drifting snow.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 1:18 PM MSTWinter Storm WatchCYSAlbany, Carbon15 hr
Jan 8, 4:40 PM MSTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte24 hr

Nearby

High Wind Watches in Wyoming, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.